Virginia, 2010

Heavy Snow in Virginia, February 2 to 3, 2010

February 2 to 3, 2010 · NWS RNK · 3 events in 3 counties and zones

A low pressure moving off the South Carolina coast combined with an upper level disturbance moving out of the Ohio Valley producing areas of light to moderate snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A low pressure moving off the South Carolina coast combined with an upper level disturbance moving out of the Ohio Valley producing areas of light to moderate snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 2, 6:56 AM EST, 4 minutes earlier.

Area forecast discussion, Feb 2, 6:56 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 AM EST TUE FEB 2 2010

.SYNOPSIS...
LOW PRESSURE MOVES NORTHEAST FROM FLORIDA...AND OFF THE CAROLINAS
COAST THIS EVENING. THIS WILL SPREAD A WINTRY MIX OVER THE AREA
TODAY. HIGH PRESSURE WILL BUILD IN FOR WEDNESDAY FOLLOWED BY
ANOTHER STRONG STORM SYSTEM ARRINVG BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BASED ON LATEST SREF AND MODEL DATA...AND WHAT I HAD IN THE
GRIDS...FELT THAT THE THREAT OF LIGHT ICING IS GOING TO PERSIST A
LITTLE LONGER IN THE NERN CWA INTO THIS EVENING.
THEREFORE...EXTENDING THE WINTER WX ADVISORY FOR AREAS ALONG AND
NORTH OF HIGHWAY 460 UNTIL MIDNIGHT.

PREVIOUS DISCUSSION...
ZEROING IN ON A NUISANCE TYPE WINTER WX EVENT TODAY INTO EARLY
EVENING...AS LOW PRESSURE MOVES FROM FLORIDA OFF THE CAROLINA
COAST THIS EVENING...WITH A SFC TROUGH ACROSS THE CENTRAL/SRN
APPALACHIANS THIS MORNING. RADAR SHOWING SOME RETURNS MOVING OVER
SE WV THIS MORNING AND EXPECT SOME LIGHT SNOW TO START FALLING
SHORTLY. EARLIER...MIDDLESBORO KY HAD SOME SNOW CHANGING TO
RAIN...BUT SO FAR NO OBS IN OUR AREA REPORTING ANYTHING.

COMPLICATED ATMOSPHERIC SETUP WITH A WEDGE IN PLACE OVER THE TYPICAL
AREAS THIS MORNING...AND MAIN FLUX OF MOISTURE SHIFTING FROM THE TN
VALLEY NEWD INTO THE CAROLINAS. LEANED TOWARD A BLEND OF
HPC/ECMWF/SREF AND GFS FOR QPF...THEN TOWARD THE GFS ON PTYPE.
LOOKING MORE LIKE SNOW IN THE NW CWA...WINTRY MIX OF SNOW/SLEET AND
FREEZING RAIN IN THE MIDDLE AND SLEET/FREEZING RAIN CHANGING TO RAIN
IN THE SOUTH. ALBEIT...QPF IS LIGHT IN TERMS OF NOT GETTING WARNING
CRITERIA...ENOUGH GLAZE AND WINTRY MIX TO KEEP THE WINTER WX
ADVISORY IN PLACE AS IS. SEE NO NEED TO EXPAND IT NW AS THE MAIN
PTYPE WILL BE SNOW HERE AND AMOUNTS OF 2 INCHES OR LESS.

BEST INFLUX OF PRECIP WILL BE ARRIVING IN THE SOUTHWEST/SOUTH THIS
MORNING AND PUSHING NEWD THROUGH THE AREA THIS AFTERNOON. CHANGEOVER
TO DIFFERENT PTYPES IS PROBLEMATIC BUT LOOKING AT MODEL
SOUNDINGS...THE WARM NOSE ALOFT IS NOT THAT WARM...AND WHEN IT DOES
WARM UP...THE SFC TEMPS ARE RISING AT OR ABOVE FREEZING IN THE
SOUTH. SO AT TIMES...IN PLACES SUCH AS DANVILLE TO MARTINSVILLE
THERE COULD BE SOME SLEET/FREEZING RAIN AND RAIN.

TEMPS WILL MOVE SLOWLY UP BUT NOT UNTIL AFTERNOON. TEMPS ALREADY
RUNNING IN THE UPPER 20S TO LOWER 30S OVER MOST AREAS...WITH
DEWPOINTS IN THE TEENS TO LOWER 20S. AS PRECIP MOVES IN THINGS WILL
WETBULB DOWN...AND EXPECT DEWPOINTS TO RISE...AND TEMPS TO FALL AT
THE ONSET...B4 STEADYING OUT BY LATE MORNING/EARLY AFTERNOON.

THE MAIN LOW SHIFTS WELL EAST OF THE NC COAST BY MIDNIGHT TAKING
BULK OF PRECIP WITH IT...AND SOUNDINGS SUGGEST SHALLOWER LAYER OF
MOISTURE MOVING INTO THE WEST THIS EVENING WHICH SUGGEST POTENTIAL
FOR DRIZZLE OR FREEZING DRIZZLE. ADDED PATCHY FREEZING DRIZZLE FOR A
FEW HOURS LATE THIS EVENING IN THE WEST...WITH POTENTIAL FOR LIGHT
FREEZING RAIN OR FREEZING DRIZZLE IN THE EAST AS WELL. COULD SEE
EXTENDING THE WINTER WX ADVISORY INTO THE EVENING...BUT WILL WAIT TO
SEE HOW THINGS TRANSPIRE TODAY WITH OVERALL PRECIP SHIELD MOVING TO
OUR SOUTH.

WILL SEE THE PRECIP END MOST PLACES BY MIDNIGHT...WITH BACKSIDE WEST
TO NW FLOW SNOW SHOWERS POSSIBLE IN THE SE WV MTNS...BUT NO MORE
THAN A DUSTING EXPECTING AS MOISTURE IS LITTLE. LOWS TONIGHT WILL
STAY IN THE 20S AS THE WINDS PICK UP BEHIND DEPARTING LOW.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
HIGH PRESSURE WILL SETTLE ACROSS THE MIDDLE ATLANTIC WEDNESDAY AND
THURSDAY. THE AREA OF LOW PRESSURE MOVING ALONG THE CAROLINA COAST
TODAY...WILL EVENTUALLY BOMB OUT IN THE NORTHERN ATLANTIC LATER THIS
WEEK. THE STRENGTH AND THE PLACEMENT OF THIS GYRE WILL DETERMINE THE
EVOLUTION OF THIS WEEKEND'S POTENTIAL WINTER STORM. THE STRONG
CONFLUENCE SOUTH OF THE NORTH ATLANTIC STORM...IS ALLOWING
DEVELOPMENT OF A WEAKER SECONDARY LOW...AND INCLUSION OF THE
NORTHERN STREAM TO OCCUR FASTER AND FURTHER WEST. THEREFORE...MUCH
OF THE LONG RANGE MODEL SUITE IS HINTING AT MORE OF A DOUBLE
BARRELED SYSTEM. THIS WOULD CAUSE A WEAKER WEDGE WITH COLD AIR
LACKING DEPTH. BECAUSE MOST OF THIS EVENT WILL OCCUR ON DAY 4...KEPT
JUST RAIN/SNOW P-TYPE. BUT...IF MODEL TRENDS CONTINUE...MORE OF A
SLEET/FREEZING RAIN/SNOW MIX MAY OCCUR ALONG A BKW/ROA/LYH LINE AND
SOUTH AT THE ONSET INTO FRIDAY. NORTH OF THIS CORRIDOR MAY STILL SEE
MOSTLY SNOW. AS THE MAIN STORM BOMBS ALONG THE COAST LATE FRIDAY OR
FRIDAY NIGHT...THE WEDGE STRENGTHENS AND ENOUGH COLD AIR IS FORCED
SOUTH TO ALLOW A CHANGEOVER TO MOSTLY SNOW INTO THE NEW RIVER VALLEY
AND PERHAPS EVEN SOUTHSIDE VA. MAIN CHANGES TO GRIDS FOR NOW WAS TO
RAISE POPS TO CATEGORICAL ON FRIDAY AND FRIDAY NIGHT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
POTENTIAL SIGNIFICANT WINTER STORM...COULD KEEP A PERIOD OF HEAVY
SNOW SHOWERS INTO THE WEEKEND.

HOWEVER...850H TEMPERATURES ARE BARELY BELOW 0 DEGREES C WITH THE
COLDER AIR...-5 DEGREE C NORTH TO -3 DEGREE C SOUTH...FILTERING IN
SATURDAY.

NE 850H WINDS INCREASE 30 TO 40 KNOTS ACROSS THE FORECAST AREA
INTO SATURDAY THUS WINDS COULD BE GUSTY DURING THIS TIME. LOOKS
AS THOUGH THE HIGHEST WINDS WILL STAY JUST SOUTH OF THE AREA.

CANDADIAN HIGH PRESSURE WILL MOVE BACK INTO THE AREA SUNDAY INTO
MONDAY.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
LOOKING AT POOR AVIATION CONDITIONS THRU TODAY...AS CIGS/VSBYS DROP
TO IFR/MVFR AND AT TIMES LIFR. LOW PRESSURE OVER FLORIDA WILL MOVE
OFF THE NORTH CAROLINA COAST THIS EVENING. SNOW...SLEET...FREEZING
RAIN AND RAIN WILL BE OCCURRING AT TIMES THROUGH THE DAY. AT THIS
POINT...IT APPEARS BLF/LWB WILL BE SNOW THEN RAIN...WITH PATCHY
FREEZING DRIZZLE THIS EVENING..B4 A TROUGH PUSHES THROUGH
SWITCHING THE WINDS WEST OVERNIGHT AND LIGHT SNOW SHOWERS
EXPECTED.

ROANOKE/LYH/DAN...WILL MEANDER FROM SNOW TO SLEET AND FREEZING
RAIN WITH RAIN EXPECTED BY EARLY AFTERNOON AT DANVILLE AND
ROANOKE...ALTHOUGH SLEET COULD MIX IN.

THE TROUGH WILL MOVE THROUGH IN THE LATE EVENING TIME FRAME
SENDING THE BULK OF WINTRY WEATHER EAST WITH CLEARING SKIES
ARRIVING TOWARD DAWN WEDNESDAY.

HIGH PRESSURE MOVES IN WEDNESDAY INTO THURSDAY WITH RETURNING VFR
CONDITIONS.

THE NEXT SIGNIFICANT AVIATION IMPACT WILL ARRIVE IN THE FRIDAY
TIME FRAME...LASTING INTO SATURDAY WHEN ANOTHER WINTER STORM LOOKS
TO AFFECT THE REGION.

&&

.EQUIPMENT...
MALFUNCTION OF THE NEW CEILOMETERS AT LYH...AND BLF HAS BEEN
REPORTED BY NATIONAL WEATHER SERVICE EASTERN REGION. THE CEILING
AT BLF IS NOW BEING REPORTED...AND APPEARS IN LINE WITH
SURROUNDING OBSERVATIONS. IF A DISCREPANCY IS NOTED...THE
CEILOMETER WILL NEED TO BE LOGGED OUT AGAIN. THE CEILING AT LYH
MAY NOT BE REPRESENTATIVE DURING THE OVERNIGHT HOURS WHEN THE
CONTROL TOWER IS CLOSED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     VAZ009>020-032-033-043-044-058-059.
     WINTER WEATHER ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR
     VAZ022>024-034-035-045>047.
NC...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     NCZ001>006-018>020.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...WP
SHORT TERM...KM
LONG TERM...REB
AVIATION...JH/WP
EQUIPMENT...
Hazardous weather outlook, Feb 2, 5:38 AM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 AM EST TUE FEB 2 2010

NCZ001>006-018>020-VAZ009>020-032-033-043-044-058-059-031045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
538 AM EST TUE FEB 2 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN AREA OF LOW PRESSURE MAY TRACK THROUGH THE SOUTHEASTERN STATES OR
ALONG THE MIDDLE ATLANTIC COAST BY THE END OF THIS WEEK. THE
POTENTIAL EXISTS FOR SIGNIFICANT RAIN...SNOW OR A WINTRY MIX WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042>045-031045-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
538 AM EST TUE FEB 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF LIGHT SNOW POSSIBLY MIXED WITH SLEET WILL OCCUR TUESDAY
WITH ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE.

AN AREA OF LOW PRESSURE MAY TRACK THROUGH THE SOUTHEASTERN STATES OR
ALONG THE MIDDLE ATLANTIC COAST BY THE END OF NEXT WEEK. THE
POTENTIAL EXISTS FOR SIGNIFICANT RAIN...SNOW OR A WINTRY MIX WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022>024-034-035-045>047-031045-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
538 AM EST TUE FEB 2 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN AREA OF LOW PRESSURE MAY TRACK THROUGH THE SOUTHEASTERN STATES OR
ALONG THE MIDDLE ATLANTIC COAST BY THE END OF THIS WEEK. THE
POTENTIAL EXISTS FOR SIGNIFICANT RAIN...SNOW OR A WINTRY MIX WITH
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Alleghany

When
February 2, 7:00 AM EST to 9:00 PM EST
Where
Alleghany forecast zone
Reported by
Law Enforcement
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Light to moderate snow broke out during the morning and continued for much of the day. Accumulations were generally around 6 inches across the county.

Heavy Snow, Bath

When
February 2, 7:00 AM EST to 9:00 PM EST
Where
Bath forecast zone
Reported by
Law Enforcement
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Light to moderate snow broke out during the morning and continued for much of the day. Accumulations were generally around 5 inches across the county.

Heavy Snow, Rockbridge

When
February 2, 7:30 AM EST to February 3, 12:00 AM EST
Where
Rockbridge forecast zone
Reported by
Post Office
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Light to moderate snow broke out during the morning and continued for much of the day. Accumualtions ranged from 2 inches in Brownsburg to 6 inches in Goshen, with most of the northern and western part of the county seeing between 4 and 6 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215870, 215871, 215872.